Texas, 2022

Drought in Texas, February 1 to 28, 2022

February 1 to 28, 2022 · NWS FWD · 27 events in 27 counties and zones

Despite a few instances of soaking rains, severe to extreme drought continued to plague much of the region through the month of February.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Despite a few instances of soaking rains, severe to extreme drought continued to plague much of the region through the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 31, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1143 PM CST Mon Jan 31 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Overnight through Tuesday/

All precipitation has moved into South Texas late this evening
with the departure of the upper low. Shallow moisture and south
winds will remain over the region overnight resulting in numerous
low clouds and patchy fog. Temperatures overnight will stay mild
with low generally in the upper 40s and lower 50s.

The shallow moisture will remain in place through Tuesday night
ahead of a cold front expected on Wednesday. Daytime mixing of
drier air through the boundary layer may result in a few hours of
sun Tuesday afternoon which will allow temperatures to warm into
the middle 60s to lower 70s.

Mostly cloudy and humid conditions Tuesday night will keep
overnight lows generally in the 40s and lower 50s. However, the
initial push of cooler and drier air associated with the much
anticipated cold front is now progged to reach the northwest zones
before sunrise Wednesday so lows should fall into the upper 30s
in a few locations.

79

&&

.LONG TERM... /Issued 412 PM CST Mon Jan 31 2022/
/Tuesday Night Onward/

The big weather story in the extended forecast is the winter storm
slated to arrive Wednesday evening.

Key Points:
- The main update with this afternoon's forecast package was to
  issue a Winter Storm Watch for most of North Texas and
  northwestern parts of Central Texas beginning Wednesday evening
  through late Thursday afternoon.

- Precipitation will initially begin as rain on Wednesday and
  transition to a freezing rain and sleet mix overnight Wednesday.
  Eventually a transition to snow will be possible on Thursday
  across our far northwestern counties.

- Very cold temperatures and dangerous wind chills are expected
  Wednesday night through Friday. Temperatures will stay below
  freezing Wednesday night through Friday for most of the region.

Tuesday night will be warm and mild in comparison to the next few
days with low temperatures in the 50s expected across North and
Central Texas. Rich moisture will be in place, characterized by
dew points in the 50s and overcast skies. An upper level trough
will send a strong cold front across the region as early as
Wednesday morning, spilling cold air southward through the day.
The combination of high moisture content and the arrival of this
system will result in increasing precipitation chances beginning
Wednesday afternoon. Wintry impacts during the day on Wednesday
are not anticipated at this time.

We will start to see a transition from rain to freezing rain and
sleet initially across our far northwestern counties Wednesday
evening as temperatures fall below freezing. This transition will
continue advancing southeastward with the freezing line overnight
and early Thursday morning. Based on the latest guidance, this
line should be roughly along a Paris to Hillsboro to Lampasas line
by daybreak on Thursday. High temperatures on Thursday will range
from the mid 20s across our northwestern to mid 30s across our
far southeastern counties with breezy northwest winds around 15 to
20 mph. This is important because it will impact the
precipitation type for our region through the early afternoon
hours on Thursday. For areas northwest of the DFW Metroplex, the
main p-type is expected to be snow, while a mix of mainly freezing
rain and sleet, and some light snow is expected across the rest
of the region. Our far southeastern counties will likely only see
rain and freezing rain mix due to slightly warmer temperatures.
Precipitation should end from west to east Thursday afternoon as
the system exits to the east.

Now, let’s talk about accumulations. By now, everyone has seen
the endless maps with possibilities of ice and snow amounts. Some
of the more extreme amounts seen on social media have snow
accumulations upwards of 10 inches across North Texas. Although
this would be exciting and/or cause anxiety for some, it is
important to understand that these maps usually assume a 10 to 1
snow to liquid water ratio, which is not a representative ratio of
the mainly sleet event we are expecting across our region. (Sleet
ratios tend to be 2.5 to 1. And if you're wondering why this is an
issue, it's because snow and sleet are the same thing to computer
models.) The official forecast at this time calls for snow and
sleet accumulations ranging from a tenth of an inch to near two
inches across our far northwestern counties. Usually a quarter to
half inch of sleet causes significant travel impacts. Icing from
freezing rain will range from a few hundredths to a quarter inch,
but may exceed a half inch northeast of the DFW Metroplex. These
hazardous travel conditions will persist through the end of the
week given temperatures will stay below freezing through Friday,
possibly Saturday.

High pressure will be in place across the Plains as the system
exits the region on Friday, allowing for cloud cover to gradually
clear from west to east through the day. It will still be cold on
Friday with highs ranging from the low 30s across parts of the Big
Country to mid 30s elsewhere. As we head into the weekend, highs
in the 40s and lows in the teens and 20s are expected across North
and Central Texas. Temperatures will gradually warm closer to
seasonal normals early next week.

Garcia

&&

.AVIATION... /NEW/
/06Z TAFs/

A constant influx of Gulf moisture will continue through Tuesday
night keeping MVFR to IFR ceilings at all TAF sites. Ceilings
should lift and possibly scatter mid to late afternoon Tuesday
with daytime mixing but these VFR conditions will be brief with
MVFR ceilings returning a few hours after sunset.

Patchy advection fog will be possible at all TAF sites
overnight/Tuesday morning as low level moisture moves over the
relatively cool ground. The fog should not become dense since the
decoupled boundary layer will stay a bit turbulent due to
southerly winds between 6 and 12 knots. We could still see
temporary visibility reductions between 2 and 4 miles, especially
in Waco towards sunrise.

A south to southeast wind will prevail Tuesday and Tuesday night
between 6 and 12 knots along with a few gusts near 20 knots.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    52  67  50  57  23 /   5   0   5  70  90
Waco                52  68  52  61  25 /  20   5   0  60  90
Paris               49  64  52  59  26 /   5  20  20  50  90
Denton              49  67  45  53  19 /   5   0   5  70  90
McKinney            51  67  49  57  22 /   5   5   5  60  90
Dallas              52  67  51  57  23 /   5   0   5  60  90
Terrell             50  67  51  60  24 /  10   5   5  50 100
Corsicana           52  67  53  65  27 /  20   5   5  50  90
Temple              50  68  51  63  26 /  40   5   0  60  90
Mineral Wells       49  71  44  49  17 /   0   0   5  80  90

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday evening through Thursday
afternoon for TXZ091>095-100>107-115>121-129>134-141>145-156-157.

&&
Hazardous weather outlook, Jan 31, 11:57 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1157 PM CST Mon Jan 31 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020600-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1157 PM CST Mon Jan 31 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A mix of winter precipitation including freezing rain, sleet and
snow is possible Wednesday night across parts of North Texas. The
winter weather will spread southward Thursday affecting all of the
region. Travel impacts are anticipated.

Arctic air and strong winds are also expected with wind chills in
the single digits Thursday and even some wind chills below 0 Thursday
night and Friday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 drought. Local standard time, as filed.

Drought, Montague

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought covered much of Montague County through all of February 2022.

Drought, Cooke

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought over northern Cooke County subsided around the middle of February, though severe drought continued across much of the county through the end of the month.

Drought, Grayson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Grayson forecast zone
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought over much of Grayson County subsided some around the middle of February, but continued across eastern and southern portions of the county through the end of the month.

Drought, Fannin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe to extreme drought occurred across much of Fannin County during all of February 2022.

Drought, Lamar

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe to extreme drought occurred across much of Lamar County during all of February 2022.

Drought, Young

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Young forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Young County weakened to severe drought around the middle of the month. Severe drought persisted through the end of February.

Drought, Denton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Denton forecast zone
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought occurred across much of Denton County for all of February 2022.

Drought, Collin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Collin forecast zone
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought occurred across much of Collin County for all of February 2022.

Drought, Hunt

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hunt forecast zone
Reported by
Drought Monitor
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought occurred across much of Hunt County for all of February 2022.

Drought, Hopkins

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Hopkins County weakened to severe drought during the second week of February. Severe drought persisted across the county through the end of the month.

Drought, Delta

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Delta forecast zone
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe to extreme drought occurred across much of Delta County for all of February 2022.

Drought, Rains

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rains forecast zone
Reported by
Drought Monitor
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Rains County weakened to severe drought during the second week of February. Severe drought persisted across the county through the end of the month.

Drought, Stephens

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Stephens County weakened to severe drought around the middle of February. Severe drought persisted across the county through the end of the month.

Drought, Tarrant

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought occurred across much of Tarrant County through all of February 2022.

Drought, Van Zandt

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Van Zandt forecast zone
Reported by
Drought Monitor
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought occurred across much of Van Zandt County through all of February 2022.

Drought, Rockwall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rockwall forecast zone
Reported by
Drought Monitor
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought occurred across much of Rockwall County through all of February 2022.

Drought, Erath

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across much of Erath County weakened to severe drought during the second week of February 2022. Severe drought then persisted across the county through the end of the month.

Drought, Hood

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hood forecast zone
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought occurred across much of Hood County for all of February 2022.

Drought, Somervell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Somervell forecast zone
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought occurred across much of Somervell County for all of February 2022.

Drought, Johnson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought occurred across much of Johnson County for all of February 2022.

Drought, Comanche

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Comanche County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.

Drought, Mills

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Mills County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.

Drought, Lampasas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Lampasas County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.

Drought, Hamilton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Hamilton County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.

Drought, Bosque

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Bosque County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.

Drought, Coryell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Coryell County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.

Drought, Hill

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought across Hill County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010867, 1010868, 1010869, 1010870, 1010871, 1010872, 1010873, 1010874, 1010875, 1010876, 1010877, 1010878, 1010879, 1010880, 1010881, 1010882, 1010883, 1010884, 1010885, 1010886, 1010887, 1010888, 1010889, 1010890, 1010891, 1010892, 1010914.